Illinois, 2007

Damaging Wind in Illinois, September 30, 2007

September 30, 2007 · NWS ILX · 1 event in 1 county or zone

Scattered thunderstorms developed during the evening hours of the 30th. One of these storms produced minor wind damage in Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed during the evening hours of the 30th. One of these storms produced minor wind damage in Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 30, 7:22 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 30, 7:22 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
822 PM CDT SUN SEP 30 2007

.DISCUSSION...
ISSUED 820 PM CDT SUN SEP 30 2007

CONVECTION AHEAD OF COLD FRONT CONTINUES TO MAKE GOOD PROGRESS
EAST THIS EVENING. 00Z ILX SOUNDING STILL QUITE DRY AND STABLE
SO THE WEAKENING TREND WE HAVE SEEN OUT NEAR THE MS RIVER WL
CONTINUE THIS EVENING. FAIRLY SIGNIFICANT UPPER LEVEL WAVE ACRS
IOWA WILL TRACK INTO WISCONSIN BY MONDAY MORNING. DIFLUENT FLOW
COUPLED WITH LOW LEVEL JET OVERNIGHT MAY TEND TO ENHANCE THE
COVERAGE OF THE SHOWERS AND THUNDERSTORMS...ESPECIALLY ACRS THE
NORTH...WHERE OUR HIGHEST POPS ARE CURRENTLY LOCATED. STRONGER
CORES MAY STILL BE ABLE TO BRING SOME GUSTY WINDS TO THE SURFACE
AS THE BAND OF CONVECTION SHIFTS NORTHEAST...ESPECIALLY ACRS
OUR WESTERN COUNTIES. CONVECTION CHANCES DECREASE FROM WEST TO
EAST AFTR MIDNIGHT AS BEST LIFT SHIFTS AWAY FROM OUR AREA. WL
SEE SOME LOWER WRAP AROUND CLOUDS PUSH INTO OUR AREA LATE TNT
INTO MONDAY MRNG ALONG WITH TEMPS SOME 10 TO 15 COOLER THAN TODAY.
CURRENT ZONES IN GOOD SHAPE THIS EVENING...AS A RESULT...NO UPDATE
WL BE NEEDED.

SMITH
&&

.AVIATION...
ISSUED 635 PM CDT SUN SEP 30 2007

MAIN FORECAST CONCERNS THIS PERIOD INCLUDE CONVECTION CHANCES
AHEAD OF COLD FRONT ACRS CNTRL IA AND MO...AND THEN WRAP AROUND
MOISTURE/CLOUDS LATE TNT INTO MONDAY. ONGOING CONVECTION ACRS
EAST CENTRAL IOWA AND NORTHERN MO TRACKING NE AT 40 KTS AND
SHOULD ENTER OUR WRN TAF SITES AFTR 02Z. LEADING BAND OF SHOWERS
ALONG THE MISSISSIPPI RIVER MAY CLIP PIA...BUT IT APPEARS THE
MAIN BAND OF SHOWERS AND THUNDERSTORMS WILL PUSH IN AFTR 02Z.
SOUNDINGS SHOWING SOME FAIRLY DECENT WIND FIELDS UP TO 20000 FEET
AND SOME OF THE STRONGER STORMS MAY BE CAPABLE OF TRANSPORTING
STRONGER WINDS DOWN TO THE SURFACE. HOWEVER...IT APPEARS THE MAIN
BAND OF CONVECTION WL BE OUTRUNNING THE BEST INSTABILITY AND WITH
THE LOSS OF DAYTIME HEATING...THE CONVECTION SHOULD BE WEAKENING
WITH TIME THIS EVENING. MODELS DO SHOW SOME DECENT 250 MB DIVERGENCE
ACRS OUR NRN AREAS WHICH MAY TEND TO KEEP THE BAND OF SHOWERS AND
STORMS GOING INTO THE LATE EVENING HOURS DESPITE THE LOSS OF HEATING
AND INSTABILITY.

SHOWER THREAT SHOULD BE TO OUR EAST BY 08Z AND THEN WL HAVE TO
KEEP AN EYE ON THE LOW LVL WRAP AROUND MOISTURE WHICH IS EXPECTED
TO PUSH ACRS OUR AREA LATE TNT OR FIRST THING MONDAY MRNG. IT
APPEARS OUR NRN TAF SITES MAY SEE THE STRATOCU FIELD HANG AROUND A
BIT LONGER ON MONDAY THAN TO THE SOUTH. CIGS SHOULD LOWER TO 1500
TO 3000 FEET AS THE COLD FRONT SWEEPS THRU (IN ADDITION TO SOME
BRIEFLY LOWER CIGS AND VSBYS IN AND NEAR THE CONVECTION THIS
EVENING). SOUNDINGS SUGGEST DRIER AIR WL WORK ON THE LOWER CLD
DECK ON MONDAY RESULTING IN A DECREASE IN CLOUD COVER FROM WEST TO
EAST DURING THE AFTN.

SMITH
&&

.PREV DISCUSSION...
ISSUED 250 PM CDT SUN SEP 30 2007

MAIN CONCERNS ARE... THE COLD FRONT TONIGHT...AND THEN THE COLD
FRONT FOR TUESDAY NIGHT. POTENTIAL EXISTS FOR SOME ISOLATED SEVERE
WIND GUSTS WITH STORMS THIS EVENING...WITH A SLIGHTLY BETTER
CHANCE FOR SEVERE STORMS ON TUESDAY EVENING.

THE 18Z SURFACE MAP SHOWS A STRONG PRESSURE GRADIENT ACROSS
CENTRAL ILLINOIS...BETWEEN DEEPENING LOW PRESSURE CENTERED IN
EASTERN NEBRASKA...AND DRY HIGH PRESSURE OVER THE S.E. STATES. A
COLD FRONT WAS EXTENDING SOUTH OF THE LOW INTO KANSAS AND
OKLAHOMA. THE COLD FRONT WILL BECOME OUR FOCUS FOR STORMS THIS
EVENING. ALOFT...THE PATTERN WAS DOMINATED BY A PROGRESSIVE LOW
OVER CENTRAL NEBRASKA AND AN ACTIVE JET STREAM AROUND THE LOW.
STRONG HEIGHT FALLS TO THE NE OF THE LOW...INDICATE IT WILL
CONTINUE ON A TRACK TO THE NE...EVENTUALLY HELPING TO DRAG THE
COLD FRONT ACROSS CENTRAL ILLINOIS.

THE JET WILL END UP BEING A MAJOR REASON THAT ANY STORMS THAT DO
DEVELOP THIS EVENING WILL HAVE THE POTENTIAL FOR DAMAGING
DOWNBURST WINDS. FORWARD MOTION OF THE STORMS THEMSELVES MAY REACH
UP TO 50 MPH.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.

THE 12Z ILX SOUNDING...AS WELL AS SOUNDINGS UPSTREAM...SHOW THAT
THE AIRMASS IN CENTRAL ILLINOIS WILL START OFF QUITE DRY WHEN THE
STORMS TRY TO MOVE INTO OUR CWA. AN 18Z SOUNDING OUT OF
SPRINGFIELD MISSOURI SHOWS ONLY MARGINAL MOISTENING OF THE LOW
LEVELS SO FAR. HOWEVER...THE AIRMASS IS EXPECTED TO DESTABILIZE WITH
PLENTY OF SUNSHINE...PRODUCING STEEPER LAPSE RATES. MOISTURE
POOLING AHEAD OF THE FRONT WILL BE IN A NARROW AREA...SO ANY
PRECIP EVENT WILL MOST LIKELY BE SHORT LIVED.

THE IR SATELLITE IMAGES ARE SHOWING A LINE OF COOLING CLOUD TOPS
ENTERING NW MISSOURI. DEWPOINTS ARE ABOUT 10F HIGHER THAN IN OUR
AREA...BUT A SIMILAR MOISTURE ADVECTION PATTERN IS EXPECTED IN OUR
WESTERN CWA THIS EVENING. WILL KEEP SOME LIKELY POPS WEST OF A
LINE FROM PEORIA TO JACKSONVILLE...WITH CHANCE POPS EAST TO
BLOOMINGTON TO TAYLORVILLE THROUGH MIDNIGHT.

AFTER MIDNIGHT...THE FRONT AND JET STREAKS WILL WEAKEN...AS THE
UPPER TROUGH MOVES E OF ILLINOIS. SOME SCATTERED CONVECTION IS
EXPECTED TO CONTINUE...BUT NO SEVERE STORMS ARE EXPECTED TO
DEVELOP.

ON MONDAY...WEAK HIGH PRESSURE WILL BUILD IN...BUT LOW LEVEL
MOISTURE WILL REMAIN PRETTY MUCH IN TACT. THAT WILL SET THE STAGE
FOR THE TUESDAY SYSTEM TO HAVE A BETTER CHANCE OF STRONGER
STORMS...WITH MORE SURFACE BASED CONVECTION.

SOME MODEL DIFFERENCES ARE EVIDENT WITH THE TIMING OF THE FRONT ON TUESDAY
NIGHT. THE NAM CONTINUES TO BE 6 HOURS SLOWER THAN THE GFS/ECMWF/
AND SREF. GENERALLY I TEND TO DEFAULT TO THE SLOWER SOLUTION...BUT
CONSENSUS HAS BEEN PERSISTENT FROM THE OTHER MODELS. HPC HAS GIVEN
THE NOD TO THE CONSENSUS AS WELL. THEREFORE...WILL KEEP A SOME
CHANCE POPS TUES AFTERNOON FROM GALESBURG TO JACKSONVILLE.
ELSEWHERE SHOULD REMAIN DRY.

TUESDAY EVENING WILL HAVE THE BEST CHANCE FOR STRONG STORMS...BUT
MAINLY NORTHWEST OF LINCOLN. FORECAST SOUNDINGS SHOW PLENTY OF
DIRECTIONAL AND SPEED SHEAR THROUGH THE 600 MB IN THAT AREA...WHICH
SHOULD SET THE STAGE FOR SOME ROTATING THUNDERSTORMS. SPC HAS A
SLIGHT RISK OF SEVERE WEST OF A LINE FROM BLOOMINGTON TO DECATUR.
WILL KEEP THE HIGHEST POPS TUESDAY EVENING IN OUR NW ZONES...WITH
LIKELY POPS.

AFTER MIDNIGHT TUESDAY NIGHT...ONCE AGAIN THE INSTABILITY PARAMS
AND SHEAR PROFILES CHANGE ENOUGH TO EXPECT ONLY LIMITED SEVERE
POTENTIAL. I KEPT CHANCE POPS EAST OF THE ILLINOIS RIVER...BUT
DONT EXPECT MUCH IN THE WAY OF QPF AFTER MIDNIGHT.

LONG TERM...WEDNESDAY THROUGH SUNDAY.

HIGH PRESSURE WILL REMAIN IN PLACE FROM WEDNESDAY THROUGH
SUNDAY...BUT SURFACE DEWPOINTS WILL REMAIN ON THE HIGH SIDE. ZONAL
TO SLIGHTLY SOUTHWEST FLOW ALOFT WILL KEEP ANY COOLER AND DRIER
AIR OUT OF ILLINOIS. THE NEXT FRONT IS EXPECTED TO ARRIVE ON
SATURDAY NIGHT...WITH A STRONG H3 JET ALOFT AND A 40 KT LLJ AHEAD
OF THE FRONT. I INTRODUCED CHANCE POPS EVERYWHERE ON SAT NIGHT TO
GET THE BALL ROLLING FOR THAT SYSTEM.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 30, 2:04 PM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT SUN SEP 30 2007

ILZ027-036-040-047-049-050-011100-
CASS-FULTON-KNOX-MORGAN-SCHUYLER-SCOTT-
304 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT IS ON TRACK TO MOVE ACROSS ILLINOIS TONIGHT BRINGING
A BRIEF PERIOD OF THUNDERSTORMS TO THE AREA. THERE WILL BE A
SLIGHT RISK OF DAMAGING WINDS WITH THE STRONGER STORMS THROUGH
MIDDLE EVENING. HOWEVER...THE STORMS SHOULD WEAKEN BY 11 PM AND
MOVE OFF TO THE EAST.

BREEZY CONDITIONS SHOULD BEGIN TO DIMINISH. OVER THE NEXT FEW
HOURS OCCASIONAL GUSTS AS HIGH AS 35 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED TO IMPACT ILLINOIS ON TUESDAY
NIGHT. AT THIS TIME IT APPEARS THERE WILL BE MORE MOISTURE FOR
THIS SYSTEM TO WORK WITH THEN TONIGHTS FRONT AND THE CHANCES OF
SEVERE WEATHER MAY BE HIGHER THAN WITH TONIGHTS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

ILZ028>031-037-038-041>043-048-051>053-011100-
CHRISTIAN-DE WITT-LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-PEORIA-
SANGAMON-STARK-TAZEWELL-WOODFORD-
304 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT IS ON TRACK TO MOVE ACROSS ILLINOIS TONIGHT BRINGING
A BRIEF PERIOD OF THUNDERSTORMS TO THE AREA. SOME OF THE STRONGER
STORMS MAY PRODUCE GUSTY WINDS.

BREEZY CONDITIONS SHOULD BEGIN TO DIMINISH. OVER THE NEXT FEW
HOURS OCCASIONAL GUSTS AS HIGH AS 35 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED TO IMPACT ILLINOIS ON TUESDAY
NIGHT. AT THIS TIME IT APPEARS THERE WILL BE MORE MOISTURE FOR
THIS SYSTEM TO WORK WITH THAN TONIGHTS COLD FRONT AND THERE WILL
BE A SLIGHT CHANCE OF DAMAGING WINDS OR LARGE HAIL AS IT MOVES
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-011100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
304 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL BRING THUNDERSTORMS INTO THE AREA LATE TONIGHT.
NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

BREEZY CONDITIONS SHOULD BEGIN TO DIMINISH. OVER THE NEXT FEW
HOURS OCCASIONAL GUSTS AS HIGH AS 35 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED TO IMPACT ILLINOIS ON TUESDAY
NIGHT AND WILL LIKELY BRING A PERIOD OF THUNDERSTORMS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARKER

The radar

The Lincoln radar (KILX), 78 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
September 30, 8:40 PM CST
Where
Cass County, Virginia
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.950, -90.220

Several tree limbs up to 4 inches in diameter were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56537.